MAUDE Adverse Event Report: SMITH & NEPHEW, INC. FLEXIBLE DRILL 50MM; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL

SMITH & NEPHEW, INC. FLEXIBLE DRILL 50MM; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Catalog Number 71362950
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/12/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that during a hip arthroscopy procedure, the tip of the flexible drill 50mm broke off.Surgeon was able to remove the piece.The procedure was performed, after no delay, using a s+n back-up device.Patient was not harmed as consequence of this problem.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation.However, the photographs were reviewed, and revealed that the tip of the flexible drill 50mm broke off.The clinical/medical investigation stated that the clinical factors which could have contributed to the reported breakage of the tip of the flexible drill 50mm could not be definitively concluded.According to the report, the surgeon was able to remove the broken tip from inside of the patient and complete the procedure without a delay using a s&n back-up device.The impact to the patient was the removal of the broken tip.Since no other harmed has been alleged to this patient, no further clinical/medical assessment is warranted at this time.A review concluded that the event reported under this complaint was previously identified.It was concluded from that the root cause of this issue was the shaft was not strong enough to resist high torques before failure of the shaft.The action taken was to add additional wires to the flexible shaft to make it stronger to resist higher torques.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.However, there is an additional action in-progress that will address the flexible shaft breakages/bending/pig-tailing, drill tip breakages/bending and drill tip not advancing properly into the bone.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Instrument design is the most probable root cause that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device finds the device received wrapped tightly in plastic wrap with the complaint case not visible.The distal tip is fractured off and was not returned.The entire device is worn and discolored from use.The clinical/medical investigation stated that the clinical factors which could have contributed to the reported breakage of the tip of the flexible drill 50mm could not be definitively concluded.According to the report, the surgeon was able to remove the broken tip from inside of the patient and complete the procedure without a delay using a smith and nephew back-up device.The impact to the patient was the removal of the broken tip.Since no other harmed has been alleged to this patient, no further clinical/medical assessment is warranted at this time.A review concluded that the event reported under this complaint was previously identified.It was concluded from that the root cause of this issue was the shaft was not strong enough to resist high torques before failure of the shaft.The action taken was to add additional wires to the flexible shaft to make it stronger to resist higher torques.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.However, there is an additional action in-progress that will address the flexible shaft breakages/bending/pig-tailing, drill tip breakages/bending and drill tip not advancing properly into the bone.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Instrument design is the most probable root cause that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
FLEXIBLE DRILL 50MM
Common Device Name
PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20409318
Report Number1020279-2024-02050
Device Sequence Number20825551
Product Code JDG
UDI-Device Identifier03596010463005
UDI-Public3596010463005
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K123598
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/09/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Catalogue Number71362950
Device Lot Number19HSC0024
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/12/2024
Supplement Date Received by Manufacturer10/29/2024
08/28/2025
Initial Report FDA Received Date10/09/2024
Supplement Report FDA Received Date11/04/2024
09/09/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/26/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device A
Patient Sequence Number1
Patient Age44 YR
Patient SexMale